TBDHU Advises of Presence of Carfentanil in Thunder Bay

January 12, 2018 - The Health Unit is advising the public that carfentanil - a dangerous opioid - may be present in street drugs in Thunder Bay after a laboratory report confirms that a urine sample from a local resident tested positive for the drug.

“Carfentanil is a toxic opioid that is more potent than fentanyl and is sometimes mixed into street drugs,” said Dr. Emily Groot, Associate Medical Officer of Health for the Thunder Bay District Health Unit. “Street drugs contaminated with carfentanil have been detected with increasing frequency in Canada, and this is the first confirmation we have of it in Thunder Bay.”

Some signs of carfentanil and opioid toxicity include: impaired breathing, loss of consciousness, inability to talk, blue fingernails or lips, or loud snoring or gurgling.

People who use drugs can reduce the risk of harm from carfentanil and other opioids by:

  • using drugs in the presence of others, or arranging for someone to check in on them;
  • trying a small amount before using their usual amount;
  • calling 911 if someone develops signs of opioid toxicity; and
  • carrying naloxone – a free medication that reverses toxicity due to any kind of opioid. For information on naloxone, visit: Preventing Opioid Overdose with Naloxone

If you or someone you know uses drugs, we strongly encourage you to access a free naloxone kit and the training on how to use it,” said Cynthia Olsen, Drug Strategy Coordinator. “The majority of opioid overdoses are unintentional, and calling 911 and using your naloxone kit can save a life.”

For more information about opioids in our community, visit Opioid Information System.

-30-

Cynthia Olsen, Drug Strategy Coordinator – (807) 631-7451

News Type
News Releases
Health Topics
Alcohol & Other Drugs